Iowa, 2020Flooding in Iowa, March 4 to 15, 2020
March 4 to 15, 2020 · NWS FSD · 4 events in 2 counties and zones
With one to two inches of liquid residing in the snowpack near the Iowa Great Lakes, a more or less ideal melting of the winter snowpack in early March produced minor flooding along much of the upper portion of the Little Sioux River Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With one to two inches of liquid residing in the snowpack near the Iowa Great Lakes, a more or less ideal melting of the winter snowpack in early March produced minor flooding along much of the upper portion of the Little Sioux River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 4, 5:15 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 4, 5:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
515 PM CST Wed Mar 4 2020
.SHORT TERM...(This Evening through Thursday Night)
Issued at 257 PM CST Wed Mar 4 2020
For tonight, the main story is the approaching cold front which will
be passing through the area overnight. Cold air advection behind the
front will create some gusty winds, and a few light rain showers are
likely as well. Amounts will remain light, with a small chance for a
brief rain/snow mixture as the precipitation comes to an end.
Winds aloft will strengthen prior to sunrise, and will begin to mix
down as the boundary layer destabilizes leading to strong sustained
winds throughout the day Thursday. Sustained winds up to 35 mph are
likely with gusts as high as 55 mph. As the cold front will have
brought in cooler air, high temperatures will be limited to the
40's, which are still above normal for this time of the year. In
areas with no snow, there is concern for fire danger due to the
strong winds and low relative humidities expected on Thursday. Fire
danger levels are currently reaching high to very high in areas with
no snow, but current guidance for our area suggests relative
humidity values will remain high enough for us not to issue a red
flag warning.
As mixing ceases with the sunset, the winds will decouple and be
brought back down to reasonable levels as a surface high pressure
slides in from the northwest. Temperatures will dip down into the
20s for most locations, while areas along Highway 14 could see upper
teens Friday morning.
.LONG TERM...(Friday through Wednesday)
Issued at 257 PM CST Wed Mar 4 2020
Friday we begin to see the upper ridge build into the Plains,
bringing well above normal temperatures to the region through the
weekend. Friday is still a transition day, so a little uncertainty
in exactly how much warm air will mix to the surface in the wake of
departing surface ridge. However, given increasing south-southwest
flow by midday, will favor the warmer side of guidance, which is
dominated by bias-corrected solutions.
For the upcoming weekend, broad blend already in the warmer half of
guidance, so will not make significant temperatures changes, though
will nudge our southern areas which have been free of snow for
several days up a bit closer to bias-corrected guidance. Largest
impact of this will be on Sunday, when some variances in frontal
timing are resulting in cooler blended guidance than most of the
latest models would suggest, again especially across our southern
counties. In general, looking at a very mild weekend, with highs in
the mid 50s-mid 70s Saturday, and a bit cooler Sunday. The primary
difference from previous warm periods is overnight lows will remain
well above freezing, especially Saturday night when lows in the 40s
are expected for most of the forecast area. This will make a large
dent in any remaining snow cover, and also lead to greater rises on
area streams and rivers than we have seen thus far this late winter.
Moisture initially somewhat lacking with the frontal passage on
Sunday, so daytime hours expected to remain dry. However, do see
some increase in moisture and some hint of weak instability as the
front reaches our eastern counties in the evening, followed by a
trailing wave through the Central Plains late Sunday night into
Monday. Will keep chance pops across mainly the southeast half of
the forecast area with these features, but does not look like any
significant precip amounts in our area. In addition, instability not
enough to introduce mention of thunder at this time, but may need to
monitor this potential as we move through the upcoming days.
Cooler temperatures settle back into the area early next week, below
normal for early March, but with highs still above freezing in most
areas. Another chance of light precipitation toward the end of the
forecast period. Models showing little agreement on strength/timing
the next wave, but some consensus pointing to Tuesday night as the
better chance.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 511 PM CST Wed Mar 4 2020
A cold front will sweep through the area overnight, bringing a
slight threat of a passing rain shower and gusty winds. In
addition, as winds increase aloft, low level wind shear will occur
at all TAF sites through Thursday morning. Northwesterly winds
will continue to increase on Thursday, with gusts around 40 kts
during the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM to 6 PM CST Thursday for SDZ038>040-050-
052>071.
MN...Wind Advisory from 9 AM to 6 PM CST Thursday for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Advisory from 9 AM to 6 PM CST Thursday for IAZ001>003-
012>014-020>022-031-032.
NE...Wind Advisory from 9 AM to 6 PM CST Thursday for NEZ013-014.
&&
SHORT TERM...Trellinger
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Mar 4, 3:02 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
302 PM CST Wed Mar 4 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-052115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
302 PM CST Wed Mar 4 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Northwest winds on Thursday will likely gust to 45 to 55 mph, with
strongest winds from later morning through the afternoon. The
strongest winds should be near the Missouri River, which is also
where a very high fire danger is expected. Areas with little to no
snow cover can also expect elevated fire danger due to the strong
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Dickinson
- When
- March 4, 10:00 PM CST to March 15, 3:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
The Little Sioux River near Milford (gage site MIFI4) rose above flood stage on March 4, and crested 3.19 feet above flood stage on March 9. Significant amounts of agricultural land were flooded.
Flood, Clay
- When
- March 6, 12:00 PM CST to March 15, 1:00 AM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
The Little Sioux River at Spencer (gage site SPWI4) rose above flood stage on March 6, and crested 1.70 feet above flood stage on March 10. Significant amounts of agricultural land were flooded.
Flood, Dickinson
- When
- March 6, 11:00 PM CST to March 8, 9:00 AM CST
- Where
- Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.501, -95.221
The Little Sioux River near Montgomery (gage site MLSI4) rose briefly above flood stage and crested 0.43 feet above flood stage on March 7. Impacts were primarily inundation of lower-lying agricultural lands.
Flood, Clay
- When
- March 7, 5:00 PM CST to March 14, 3:00 PM CST
- Where
- Clay County, 4.48 mi NW of Fostoria to 0.69 mi NNE of Everly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.290, -95.240
The Little Sioux River above Spencer Highway 18 (gage site SPII4) rose above flood stage on March 7, and crested 1.44 feet above flood stage on March 10. Significant amounts of agricultural land were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 4, 20201 injured · $3.2 million · EF0 · 26 events
- Flooding and Damaging Winds in Georgia, March 4 to 6, 20203 injured · $161,000 · 65 kt wind · 69 events
- Flash Flooding and Flooding in Georgia, March 4 to 5, 2020$105,000 · 7 events
- Flooding in South Dakota, March 4 to 10, 2020$50,000 · 4 events
- Hail and Damaging Winds in Alabama, March 4 to 5, 2020$39,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, March 4, 2020$25,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, March 4, 2020$19,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, March 4, 20201 in hail · 16 events
- Strong Wind in Massachusetts, March 4, 2020$13,000 · 7 events
- Hail and Damaging Winds in Louisiana, March 4, 20201 in hail · 10 events
- Wildfire in Oklahoma, March 4 to 8, 20208 events
- Flooding in Minnesota, March 4 to 12, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875538, 875541, 875537, 875540.